Iodoform induced thyrotoxicosis in the elderly: case report and review of literature

C. Okoye 1, F. Niccolai 1, E. Schipani 1, V. Calsolaro 1 2, G. Linsalata 1, S. Magno 3, N. Caraccio 1, F. Monzani 1

1 Geriatrics Unit, Department of Clinical and experimental medicine, University of Pisa, Italy; 2 Neurology Imaging Unit, Imperial College, London, United Kingdom; 3 Obesity Center at the Endocrinology Unit, Department of Clinical and Experimental Medicine, University of Pisa, Italy

Background. Drug-induced hyperthyroidism is a rare condition linked to dietary supplements, iodine-containing medications and intentional or unintentional over ingestion of levothyroxine; its detection is important since, if left untreated, thyroid storm can develop, carrying a mortality rate of 20-50%. 

Case presentation. Here we describe the case of an oldest old (84 years) woman, with severe cognitive impairment and immobilization syndrome attending our geriatric ward for aspiration pneumonia. During the fifth day of hospitalization, while pneumonia and respiratory symptoms were improving, tachycardia persisted (heart rate 130 bpm), associated with tremors and lack of sleep. The patient was affected by multinodular goiter and, a diagnosis of thyrotoxicosis was documented by elevated serum free thyroxine and free triiodothyronine levels (4.7 ng/dL and 6.6 ng/L, respectively), associated with undetectable thyroid-stimulating hormone (TSH 0.04 mIU/L), elevated urinary iodine excretion (849 µg/L) and normal serum thyroglobulin levels (10 ng/mL).131I thyroid scan showed diffuse low uptake, suggesting iatrogenic thyrotoxicosis. The patient suffered from immobilization syndrome with bedsores that had been medicated twice a week with iodoform gauzes for one year. Prior to starting the use of iodoform dressings the patient was documented euthyroid. 

Conclusions. Over the past century, few cases have been described regarding possible severe toxicity caused by the use of iodoform gauzes, all of them presenting with neurovegetative symptoms as vomiting, altered sensor, which disappeared after withdrawn of the medication, but iatrogenic thyrotoxicosis was never demonstrated. Thus, to our knowledge, this is the first report documenting the onset of thyrotoxicosis induced by lasting use of iodoform gauzes. 

Download PDF